Forum

Avonex v Tecfidera - what are your experiences?

Hi

My new neuro wants me to consider moving from using Avonex to Tecfidera. I’ve had RRMS for 17 years and have been on Avonex since 2003. I’ve never had any problems with it apart from occasional mild flu-like symptoms. I’ve started to get some injection site reactions in the past year that don’t clear but nothing too bad. My MS has the occasional flare up of symptoms (slight drop foot, numbness) but I’ve had only 3 or 4 relapses since I gave up my very stressful job 7 years ago :slight_smile: My last MRI scan showed some active lesions but it was taken straight after my last flare up.

So, now I’m having to weigh up the pros and cons of making this change in meds and would really appreciate hearing from anyone else who has gone from Avonex to Tecfidera.

Thanks and Happy New Year to you all.

Jo x

Hi

Personally, I’d stick with what you’re happy with and seems to be doing a reasonably good job. You seem to have been doing quite well on Avonex, maybe see if you can change some of your injection sites a bit (difficult I know with Avonex). When you change drugs, you might find it doesn’t work as well, or that you have side effects. Or simply that it doesn’t seem to suit you as well.

If you were having a lot of relapses, then changing drugs would make sense, but as you’re not, changing seems pointless. If you were to change to anything, I would think Plegridy might make more sense because it’s the same kind of interferon, but delivered subcutaneously rather than as an intramuscular injection.

Sue

2 Likes

Hi Jo Pays your money and takes your chance. I was on Avonex after dx in 2013 but after 18 months moved to Tec, which I’m still on. Peoples experiences vary, on Avonex I would always get flu symptoms the day following the injection. I haven’t had a significant relapse since dx but my mobility is slowly deteriorating. Tec is easy no injections just two pills a day but comes with side effects, especially at first. Initially I had flushing some mild stomach cramps which for a man gave me a much more sympathetic view of the period pains women go through. Two years on now my only real side effect is still occasional flushing which I combat with anti histamines. It’s set off by various causes eg pint of bitter and coffee sometimes. Tec is more effective than Avonex. My advice is to try it (I would give that same advice if it was my nearest and dearest) but different people have different reactions so it would be a gamble Good luck whatever you decide Adam

1 Like

Thanks Sue & Adam. Both of your replies echo the pros and cons that I’m going back and forth with at the moment. A drug that seems to suit me well but is not as effective versus one that has lots of side effects but may slow down the progression of my MS.

Arghhh :slight_smile: I wish the more effective drugs didn’t have such annoying (and potentially dangerous) side effects. It would make these decisions that much easier. My head is telling me to change because it’s better but all the side effects and the changes I potentially will have to make day to day are putting me off.

Hi, This is my first post. I was dx in 2013 with RRMS and started on Avonex. I had the flu like symptoms and site reaction tenderness but carried on until the year, when my neuro suggested I try Plegridy. Not sure how it happened but developed shingles in between the 1st and 2nd injection of Plegridy. On the MS nurse’s advice, I suspended treatment until the blisters healed. Plegridy made me really unwell, so I opted to change to Tecfidera. By this time I was fed up of feeling so ill, but following the advice on here, I am pleased to say it’s actually really good! After my first tablet, I had nasty stomach cramps, which I fended off with some paracetamol followed by some impressive flushing (embarrassed radish to bothered beetroot) which was soothed by some antihistamines and a 3 hour nap. I awoke as if nothing had happened and I am pleased to say that after 2 months of taking Tec, that is the only side effect I’ve had. Good luck with your choice - it’s been a positive change for me. Mags

Jo All the side effects of Tec are (for the vast majority of us) foreseeable and manageable. The worst thing (other than death) is the tiny risk of PML and that has only happened I believe to a couple of people with other complications. So it may not be perfect but as someone who is continuing to deteriorate for me it’s a simple choice. There’s a good FB group with loads of support for Tec users but you can get similar advice on here. The main thing is at first always eat before taking it. I still try to do that but I also drink alcohol regularly no problem coffee no problem although I suppose it depends on your constitution Stay healthy Adam x